Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 352, NWS Des Moines, IA

September 20, 2001Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2001, 11:14 AM CDT for Union County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 11:14 AM CDT (16:14 UTC)
Expired
Sep 20, 2001, 11:40 AM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS53 KDMX 201614
SVRDSM
IAC175-201640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1114 AM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1140 AM CDT

* AT 1110 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AFTON...OR ABOUT 48 MILES SOUTHWEST OF DES
  MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR THAYER...7 MILES SOUTH OF LORIMOR AROUND 1120 AM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4116 9436 4090 9434 4090 9403 4116 9402

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:28 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 20, 9:28 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT THU SEP 20 2001

WILL UPDATE VERY SHORTLY TO HANDLE SHORT TERM CONVECTIVE TRENDS.
MID/UPR TROF PUSHING ESE VERY QUICKLY THIS MORNING PER SATELLITE AND
RADAR TRENDS.  VAPOR LOOP SHOWING NICE DRYING BEHIND SHORT.  DECENT
HEIGHT FALLS AND COOLING ALOFT WILL EASILY SUPPORT HAIL LATER THIS
MORNING AND AFTERNOON.  12Z OAX SOUNDING WITH 12.2 KT 0 DEG C AND
WBZ OF AROUND 10.3 KFT TOO...SUPPORTING OF HAIL.  WITH COOLING ALOFT
THIS AFTERNOON...EXPECT TO SEE THESE NUMBERS FALL AND BE EVEN MORE
SUPPORTIVE OF HAIL.  80H AND SFC FRONT ACROSS CEN/SRN IA
RESPECTIVELY.  EXPECT CONVECTION TO BECOME SFC BASED ACROSS I-80 AND
POINTS SOUTH.  JUST NORTH OF THERE...LOCALLY ENHANCED SHEAR/VORT
ALONG WRM FRONT MAY HELP OUT TORNADO POTENTIAL.  WHILE THERE WILL
LIKELY BE SFC BASED SUPERCELLS IN WARM SECTOR TO SOUTH...CURRENT
ANALYSIS WOULD INDICATE THAT PERHAPS NOT ENOUGH SHEAR TO SUPPORT
MANY TORS...HOWEVER WILL STILL BE ENUF FOR HAIL AND WINDS.

WILL STILL REQUIRE ANOTHER UPDATE LATER FOR TREND WORDING BUT REST
OF ZFP LOOKS GOOD.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, Sep 20, 5:45 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT THU SEP 20 2001

LOW PRESSURE OVER THE WESTERN PLAINS WILL TRACK EAST INTO IOWA THIS
AFTERNOON. THIS WEATHER DISTURBANCE WILL PRODUCE THUNDERSTORMS
ACROSS CENTRAL IOWA WITH SOME POSSIBLY BECOMING SEVERE...ESPECIALLY
ACROSS SOUTHWESTERN AND SOUTHERN PORTIONS OF THE STATE. WITH STEEP
LAPSE RATES IN PLACE AND DECENT INSTABILITY...THE MAIN THREATS ARE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION WITH GOOD SHEAR ALOFT
ROTATING SUPERCELLS COULD PRODUCE ISOLATED TORNADOES.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ044-045-057>061-070>075-081>086-092>097-211021-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...INDIANOLA...KNOXVILLE...
LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
524 AM CDT THU SEP 20 2001

* EVENT TIMING...1 PM TO 6 PM

* THREAT CATEGORIES...
     TORNADO..........LOW
     DAMAGING WINDS...LOW
     LARGE HAIL.......LOW
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...SPOTTER ACTIVATION MAY BE NEED THIS
AFTERNOON.

IAZ004>007-015>017-023>028-033>039-046>050-062-211021-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...
WATERLOO...WAVERLY AND WEBSTER CITY
524 AM CDT THU SEP 20 2001

* EVENT TIMING...1 PM TO 6 PM

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......NONE
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...NOT EXPECTED.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF
Special weather statement, Sep 20, 9:41 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT THU SEP 20 2001

A COLD FRONT EXTENDING FROM EASTERN SOUTH DAKOTA THROUGH CENTRAL
NEBRASKA WILL MOVE INTO WESTERN IOWA BY LATE THIS AFTERNOON.
MEANWHILE A WARM FRONT EXTENDING TO THE SOUTHEAST...FROM A LOW
PRESSURE CENTER NEAR SIOUX FALLS...INTO SOUTHEAST IOWA WILL MOVE
ONLY VERY SLOWLY TO THE NORTH.  LOCATIONS JUST NORTH OF THE WARM
FRONT...SOUTH INTO MISSOURI CAN EXPECT SOME SEVERE WEATHER LATE THIS
MORNING INTO THE AFTERNOON HOURS.  MODERATE INSTABILITY AND SHEAR
WILL SUPPORT SOME SEVERE STORMS...A FEW OF WHICH MAY BECOME
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND HIGH WINDS.  ALTHOUGH
THE SHEAR WILL NOT BE REAL STRONG...A FEW OF THE SUPERCELLS MAY
PRODUCE AN ISOLATED TORNADO OR TWO.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ044-045-057>061-070>075-081>086-092>097-211021-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...INDIANOLA...KNOXVILLE...
LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
524 AM CDT THU SEP 20 2001

* EVENT TIMING...10 AM TO 8 PM.

* THREAT CATEGORIES...
     TORNADO..........LOW
     DAMAGING WINDS...MODERATE
     LARGE HAIL.......MODERATE
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...HIGH.

IAZ004>007-015>017-023>028-033>039-046>050-062-211021-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...
WATERLOO...WAVERLY AND WEBSTER CITY
524 AM CDT THU SEP 20 2001

* EVENT TIMING...10 AM TO 8 PM

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...LOW
     LARGE HAIL.......LOW
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...LOW.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:57 AM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
Sep 20, 12:11 PM CDTSevere Thunderstorm WarningDMXWarren29 min
Sep 20, 2:11 PM CDTSevere Thunderstorm WarningDMXKossuth39 min
Sep 20, 2:42 PM CDTSevere Thunderstorm WarningDMXWorth38 min
Sep 20, 2:47 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago43 min
Sep 20, 3:18 PM CDTTornado WarningDMXHancock42 min
Sep 20, 3:19 PM CDTSevere Thunderstorm WarningDMXWorth31 min
Sep 20, 3:22 PM CDTSevere Thunderstorm WarningDMXKossuth28 min
Sep 20, 3:43 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright47 min
Sep 20, 3:46 PM CDTSevere Thunderstorm WarningDMXCerro Gordo44 min
Sep 20, 4:16 PM CDTSevere Thunderstorm WarningDMXWarren29 min
Sep 20, 4:16 PM CDTSevere Thunderstorm WarningDMXFranklin44 min
Sep 20, 4:27 PM CDTSevere Thunderstorm WarningDMXWright28 min
Sep 20, 4:36 PM CDTSevere Thunderstorm WarningDMXButler44 min
Sep 20, 4:41 PM CDTSevere Thunderstorm WarningDMXMarion, Warren49 min
Sep 20, 4:52 PM CDTSevere Thunderstorm WarningDMXLucas38 min
Sep 20, 4:55 PM CDTTornado WarningDMXWarren35 min
Sep 20, 4:56 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin44 min
Sep 20, 5:07 PM CDTTornado WarningDMXLucas28 min
Sep 20, 5:16 PM CDTSevere Thunderstorm WarningDMXMahaska39 min
Sep 20, 5:29 PM CDTTornado WarningDMXLucas31 min
Sep 20, 5:44 PM CDTSevere Thunderstorm WarningDMXMonroe31 min
Sep 20, 6:05 PM CDTTornado WarningDMXAppanoose30 min
Sep 20, 6:12 PM CDTSevere Thunderstorm WarningDMXLucas43 min
Sep 20, 6:31 PM CDTSevere Thunderstorm WarningDMXDavis29 min
Sep 20, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose40 min
Sep 20, 6:57 PM CDTSevere Thunderstorm WarningDMXDavis18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.